IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 5525 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   [PDF Not available] *
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   References

 Article Access Statistics
    Viewed2479    
    Printed27    
    Emailed0    
    PDF Downloaded0    
    Comments [Add]    

Recommend this journal

 


 
LETTER TO EDITOR
Year : 1992  |  Volume : 58  |  Issue : 1  |  Page : 53-54

Phenytoin induced pseudolymphoma syndrome



Correspondence Address:
C Balachandran


Login to access the Email id

Source of Support: None, Conflict of Interest: None


Rights and PermissionsRights and Permissions



How to cite this article:
Balachandran C. Phenytoin induced pseudolymphoma syndrome. Indian J Dermatol Venereol Leprol 1992;58:53-4

How to cite this URL:
Balachandran C. Phenytoin induced pseudolymphoma syndrome. Indian J Dermatol Venereol Leprol [serial online] 1992 [cited 2019 Jun 15];58:53-4. Available from: http://www.ijdvl.com/text.asp?1992/58/1/53/3749


To The Editor,

I read with interest the article, 'Phenytoin induced pseudolymphoma syndrome' (Ind J Dermatol Venereol 1991;

57: 183-7). Though I agree with the authors that pseudolymphoma syndrome should be considered in patients on drugs who present with generalised rash, lymphadenopathy and hepatospleno­megaly, I believe the case described could be that of true lymphoma induced by phenytoin. Majority of cases of pseudolymphoma syndrome manifest after 2 to 8 weeks of diphenyl hydantoin therapy whereas the development of true lymphoma requires many years of drug therapy. [1] Usually drug-induced pseudolymphorna involutes after cessation of the drug though subsequently in rare cases a true lymphoma can occur [2],[3] The fact that the patient died within 48 hours supports the diagnosis of true lymphoma. It is possible that this patient could have been in a state of pseudolymphoma without skin lesions for long. The diagnosis should have been based on peripheral smear examination, bone marrow study and lymph node biopsy. Most of the patients with this syndrome have also been reported to be having hyperglobulinaemia.

Cutaneous pseudolymphoma mimics cutaneous lymphoma histologically. The ultimate criterion is the clinical course of the disease though a dense mixed cell infiltrate in the upper dermis with prominent vasculature is more in favour of a pseudolymphoma [4],[5] We had recently seen 27-year-old male who presented with fever, generalised erythematous macular lesions, lymphadenopathy and periorbital swelling, 14 days after starting phenytoin therapy. His skin and lymph node biopsy were resembling lymphoma. Haematological investigations were within normal limits. Withdrawal of phenytoin and oral prednisolone 60 mg daily cleared the lesions within 2 weeks. Apart from dilantin, mephenytoin thimethadion, dihydralizine, captopril and isoniazid can also , cause pseudolymphoma syndrome. A thorough clinical, haematological evaluation and prolonged follow up is required in all cases of pseudolymphoma syndrome.

 
  References Top

1.Kardaun S H, Scheffer E, Vermeer B J. Drug­induced pseudolymphomatous skin reactions. Br J Dermatol 1988; 118 : 545 - 52.  Back to cited text no. 1    
2.Charlesworth EN. Phenytoin induced pseudolymphoma syndrome. Arch Dermatol 1977, 113: 477 - 80.  Back to cited text no. 2  [PUBMED]  
3.Braverman IM. Lymphomas and allied disorders. In Skin signs of systemic disease (Braverman IM ed), 2nd edn. Philadelphia WB Saunders Company, 1981; 109-78.  Back to cited text no. 3    
4.Connors RC, Ackerman AB. Histologic pseudomalignancies of the skin. Arch dermatol 1976; 112: 1767-80.  Back to cited text no. 4  [PUBMED]  
5.Ackerman AB., Pseudolymphomas, In Histologic diagnosis of inflammatory skin diseases (Ackerman AB ed), Philadephia : Lea & Febiger, 1978; 442-7.  Back to cited text no. 5    




 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow